Wednesday, April 02, 2008

The Journey Starts with One Pill

When I last spoke to my doctor about anti-depressants, we made a tentative agreement for me to try a herbal supplement for 6 weeks and if I felt no change, then I should come back for the real deal.

It hasn't been 6 weeks yet, but yesterday I went back and told him the truth. That I don't feel better. That I can't get anything done. That I'm having trouble not bursting into tears while watching car commercials on television (Oh, and that great footage that Sky insisted on showing over and over of baby seals being clubbed to death? Don't even talk to me about that.) and that I'm afraid that little frustrations that I experience might soon get blown out of proportion, resulting in me saying things that I might THINK sometimes, but definitely aren't worth sharing. That even if Mr. DD said tomorrow, "Rockmama, I got someone to watch the Prawn for a week, we're going to a beautiful ski area high in the mountains, staying at a 5 star hotel, boarding our brains out all day and drinking a bottle of Moet every night", that I still wouldn't be happy.

So, I can has drugs, yes?

Luckily, I have a brilliant GP who wasted no time in writing out a prescription.

What I'd like to hear now from any ladies who might also be taking these medications is how you've found them. What side effects have bugged you the most. And if they've helped. After the first pill, I am, at the moment, feeling sick in precisely the way I did at about 9 weeks pregnant. (I am not 9 weeks pregnant, just for the record. It is, in fact Arts and Crafts Week at Panty Camp at present.) I have to say, that reading over the entire list of possible side effects is enough to make one wonder if feeling bad is really so bad afterall.

So, let me know, women of the SSRI, is it worth it?

6 comments:

Becky said...

Well, as a fellow SSRI'er, I'm feeling loads better. I started off on Zoloft and switched to Wellbutrin XR because the Zoloft was giving me nasty headaches.

It's been worth it every day that I don't wake up crying and miserable, and can greet the day with happiness and not misery.

As a nurse, I'll tell you that it often takes awhile for the side effects to die down AND for the meds to do their job. Usually about 6 weeks. If the side effects are intolerable to you, ask to be switched to another one. There are many, many on the market.

Email me @ becky (at) dwink (dot) net if you want to talk about it privately. NOT only am I a nurse, but my father is a pharmacist. See, I got the hookups.

And not to make this comment as long as your post or anything, but my Alex seems to have developed quite a crush on your Prawn. He's very taken by her pictures.

Suzie said...

The first six weeks were a nightmare. I cried more. I coudnt seem to think right. I obssesed about if I had taken a pill that day. I was nuts. But suddenly after six weeks the sky seemed t lighten and I started smiling again. I felt so much better and yes it was worth it but it was quiet a ride to get there.

rockmama said...

I'm on something called Citalopram. My doctor warned me about the most common side effects. It's strange that it's upsetting my stomach in the same way that morning sickness did. But, like the morning sickness, it's not intolerable. This is just after one pill, mind you. I may want to crawl in a hole tomorrow, but at the moment, I feel okay.

rockmama said...

Becky- I wish I could keep the Prawn on my lap in front of my laptop to show her pictures of your little stud-muffin. However, she has already broken my husband's laptop (although, as far as AppleCare is concerned, he had NO IDEA what happened to the shift key) so unfortunately, she has to stay the hell away from mine too!

Helen said...

I'm on citalopram too (I think it's called Celexa in the States). I have been on them for about three months now, and the queasiness does stop after about a month. I also have a bit of a dry mouth, so having water around is handy, as that side effect didn't stop.

And I do feel better on the tabs, too. I have noticed a difference, and I honestly think they help. I too no longer cry or feel overwhelmed at the drop of a hat, which is good because whole forests were going up in the aount of kleenex I used.

The stomach upset will stop.

And man have I lost a huge amount of weight, apparently also a side effect.

I hope this helps.

lisalou said...

Take Care- my thoughts are with you.
I love the Prawn's little dress-very chic!